Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Avascular necrosis from prednisone


08-21-2013, 08:16 AM   #1
jason d
 
jason d's Avatar
 
Join Date: Mar 2012
Location: toronto, Ontario
Avascular necrosis from prednisone

H there everyone,
I want to start by saying I'm sorry if this topic is already open but I wasn't able to find it myself.
Its been awhile since I've written on this forum because things have actually been going great on Remicade treatment for me over the past year.
I was diagnosed with crohns in Jan of 2012 and began my lovely 11 month steroid treatment where I was above 50 mg for 9 months of that. Now I have a great gi and rheumy and I know they did everything they could to get Me off the pred earlier and both warned me that there was a minute risk for severe hip pain and that if it developed to go to the er immediately to have it checked out. I have now been acdiagnosed with stage 3 avascular necrosis in both hips and at 28 years old am more than likely looking at a double hip replacement. Now I don't want to scare anyone with this post as I still believe it is a very rare chance to get this and to be honest I have been struggling with severe hip and back pain for the last 6 months with no Idea why or where it was coming from so a diagnosis is the first step towards treatments. This is more of a cautionary tale since I know a great many of us are off and on pres for a long time and if you do get crippling pain in your hip butt check or even lower back that you should push for inveatigation . I have been thrown out of emergency rooms for " drug seeking" since my current family doc ( I'm now shopping for a new one) won't prescribe pain meds. As well I have been accused of double doctoring and most times by doctors who took one look at me labelled me "addict" and didn't even do an exam. If this had been caught at stage 1 or 2 I probably could have delayed a replacement by 5-10 years and instead I have at most 6 months before my hips collapse on me.
Sorry for such a long post and thank you for listening to my rant. If anybody that currently has avascular necrosis and can offer me some advice or for anyone looking for advice please do respond to this post of feel free to pm me as well
Thanks Jason Denyes


Current meds
Remicade every 6 weeks
Welbutrin
Calcium
Vit d
Bit b12 sublingual
09-10-2013, 02:45 PM   #2
Pixie100
 
Join Date: Sep 2013

My Support Groups:
Hi Jason,

I'm sorry to read about your diagnosis of avascular necrosis. I, too, am afflicted in both knees and hips. I learned about the condition of my hips five years ago after I had received the high doses of intravenous steroids needed to save my life. And my knees were diagnosed several years before that.

My rheumatologist has treated me with biphosphonates (bone-building drugs) to help strengthen and repair my bones--I believe this is the reason I have been able to avoid surgery until now.

I have been on Remicade for the last five years and have recently developed psoriasis. There is some question about me having developed psoriatic arthritis in addition to the Crohn's-related arthritis and the avascular necrosis.

Having observed the extent of my disability, the gastroenterologist is in the process of arranging for an appointment with my rheumatologist to help determine next steps.

The loss of my physical function has resulted in a great sense of loss as I am still relatively young and was very active until January. I'm hoping that surgery will make things a whole lot better.

All the best to you.
09-13-2013, 10:22 AM   #3
jason d
 
jason d's Avatar
 
Join Date: Mar 2012
Location: toronto, Ontario
Thank you for writing back with your story
My surgeon and I have decided to try a conservative a conservative approach first considering I'm young as well. Also getting some test done to rule our ankylosing spondyliais since a ct scan also showed some bone spurs developing in my lumbar spine. I'm also curios how Remicade has been treating you because I have on it for just a year now and have started to develop some slight reactions to it.
09-14-2013, 01:58 PM   #4
Pixie100
 
Join Date: Sep 2013

My Support Groups:
Hi Jason,

For almost 2 years, Remicade worked like a wonder-drug for me. I was symptom-free and actually felt healthy. After that, it became less effective with each infusion and now that I've been on it 5 years, I feel as though I'm untreated.

And although I've always been pre-medicated with IV medications (Gravol, Benadryl and steroids), I've experienced reactions that resolved once the infusion rate was reduced.

Have you spoken with your doctor about your reactions?
11-15-2013, 12:22 AM   #5
randixbby
 
randixbby's Avatar
 
Join Date: Aug 2013
Location: Michigan
Know this is an older post but I today was diagnosed with avn in my hips and will bc getting more info on my diagnosis tmw when I review my MRI with mg GI (ironically my small bowel MRI caught my hips too, thank God). I have only been diagnosed with Crohns since late July and started steroids August. I'm shocked that this could've happened so quickly (my steroid use wasn't too long, just getting off now). I have also started remicade, third dose next week.

Any info on how you're being treated is appreciated!
11-15-2013, 12:59 AM   #6
Coltyn'sfamily
 
Coltyn'sfamily's Avatar
 
Join Date: May 2012
Location: Jerseyville, Illinois
My brother has UC and developed avn within two years of his UC diagnosis. He recently had his first hip replacement at 42 years old and will have his other replaced with in the year. My son has Crohns and thankfully has only developed a small spot on his heel. Prednisone is a horrible drug! And its a shame that this is sometimes our only hope.
Sending love to you all!
11-15-2013, 01:00 AM   #7
jason d
 
jason d's Avatar
 
Join Date: Mar 2012
Location: toronto, Ontario
Actually mine wasn't that bad so were being conservative and playing watch and see. I took 2 weeks off and just stayed off my feet and a lot of the pain dropped away. Now I'm able to put in a 4 or 5 hours on my feet without any pain. Pretty much my tteaent right now is if it hurts dont do it lol.
11-15-2013, 01:05 AM   #8
jason d
 
jason d's Avatar
 
Join Date: Mar 2012
Location: toronto, Ontario
They can provide cholesterol medication as well if youre not in need of surgery right away. If the head of your femur hasn't collapsed yet you prob dont need surgery but thats just my opinion not medical advice. I was on cholesterol medication as well for a few weeks. I guess the idea is that the blood vessels get blocked causing the bone to die and prednisone is very bad for blocking those small vessels as it increase the fatty deposits all through your body.
11-15-2013, 01:05 AM   #9
randixbby
 
randixbby's Avatar
 
Join Date: Aug 2013
Location: Michigan
Mine was caught early also. They did an MRI on my small intestines and were able to pick it up. I've missed too much work due to my crohns and will be starting a new job this week but have heard of people doing things like using crutches for a few months to keep weight off. We'll see, need to find a dr first! Deff wasn't expecting this!
11-15-2013, 01:07 AM   #10
jason d
 
jason d's Avatar
 
Join Date: Mar 2012
Location: toronto, Ontario
Yeah. Lovely prednisone great short term drug but nasty over the long term. Try and find a good orthopedic surgeon is my recommendatiom . or a rheumatologist.
11-15-2013, 01:51 AM   #11
Coltyn'sfamily
 
Coltyn'sfamily's Avatar
 
Join Date: May 2012
Location: Jerseyville, Illinois
I'll have to let my brother know about the cholesterol med! Thanks! Maybe it will help his other hip. Good night all, and Good luck!!
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Avascular necrosis from prednisone
Thread Tools


All times are GMT -5. The time now is 02:48 PM.
Copyright 2006-2017 Crohnsforum.com